MAUDE Adverse Event Report: MISONIX INC. BONESCALPEL ULTRASONIC SURGICAL SYSTEM; ULTRASONIC SURGICAL ASPIRATOR SYSTEM

MISONIX INC. BONESCALPEL ULTRASONIC SURGICAL SYSTEM; ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Model Number MXB-MIS-20LCRS
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The evaluation of the returned product, mxb-mis-20lcrs, lot 78343, indicated that the blade fractured into two pieces across the distal quarter of the blade.Dimensions were within specification and no surface anomalies or machining defects were observed that could cause or contribute to a fracture.It is unclear from the report whether irrigant was at the tip at the onset of vibratory activation.The instructions for use manual, bcm-um, provides adequate instructions for performing set up prior to use.Section 7.4 of the manual instructs the user to check that the ultrasound is in standby mode during priming.This prevents the tip from being activated during priming when no irrigant is present.We cannot determine a definitive root cause.A potential root cause of the fracture is that the tip was activated (vibration was turned on) without irrigant present.Irrigation dampens (disperses) energy in the vibrating blade reducing dynamic stress that can cause fatigue.Running a blade without the benefit of damping provided by irrigation can result in exceeding the fatigue limit of the blade and resulting in a break or fracture.
 
Event or Problem Description
Stöckli medical ag reported the following: "blade was mounted on the handpiece and the or staff started with the irrigation.The blade broke during the first irrigation.Was done beside the or field.No contact to patient." in a follow-up call with the clinic, a misonix sales representative stated that the nurse confirmed that no one was injured.

Brand Name
BONESCALPEL ULTRASONIC SURGICAL SYSTEM
Common Device Name
ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Manufacturer (Section D)
MISONIX INC.
1938 new highway
farmingdale NY 11735
MDR Report Key12242118
Report Number2435119-2021-00018
Device Sequence Number1494122
Product Code LFL
UDI-Device Identifier00841626101487
UDI-Public00841626101487
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 07/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMXB-MIS-20LCRS
Device Lot Number78343
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/28/2021
Initial Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;